Virginia, 2024

Damaging Winds in Virginia, May 26 to 27, 2024

May 26 to 27, 2024 · NWS MRX · 6 events in 4 counties and zones

An upper trough, a shortwave, and a cold front combined in a potent environment to produce several rounds of severe thunderstorms, bringing damaging winds to southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper trough, a shortwave, and a cold front combined in a potent environment to produce several rounds of severe thunderstorms, bringing damaging winds to southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 12:45 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 26, 12:45 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
145 PM EDT Sun May 26 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 140 PM EDT Sun May 26 2024

Updated rain chances slightly in grids and updated rainfall
amounts for this afternoon with current trends. Will hold off with
actual zone update until new Severe Thunderstorm Watch for
northeast TN and southwest VA in a few minutes.

&&

.UPDATE...
Issued at 1017 AM EDT Sun May 26 2024

An update has been issued to raise the threat of severe storms
this afternoon. Models are indicating a very favorable environment
for severe storms is developing over Middle and East TN, and the
ongoing severe storms on the TN/KY border are expected to feed off
an unstable air mass and potentially intensify as they move east.
ACARS soundings from TYS this morning show an elevated dry layer
between 700-500 mb that will favor damaging wind gusts. NAM
soundings at TYS show steepening lapse rates around 8 C/km and
MLCAPE around 2500 J/kg. Effective shear values will be in the
40-50 kt range, supporting supercells. LCL heights and 0-1 km
shear will be on the marginal side but within the range of
potentially supporting tornadoes. The greatest threat area will be
the northern Plateau, possibly as far south as I-40 and the
Knoxville area. Timing of the storms appears to be between 1230-1
pm on the Plateau to around 6-7 pm in NE TN. Models appear to be a
bit too slow with the current storm motion.

A second round of severe storms is expected tonight as an MCS
spreads into the area, likely after midnight. All severe modes are
possible with these storms, even with the overnight timing.

&&

.SHORT TERM...
(Today and tonight)
Issued at 221 AM EDT Sun May 26 2024

Key Messages:

1. Fog is possible early this morning in a moist and stagnant air
mass.

2. Showers and thunderstorms are possible this afternoon as
upstream convection may move into the area, although confidence is
low on timing, coverage and intensity of storms.

3. High confidence that a line of strong to severe storms will
move through the region late Sunday night/early Monday morning.

4. Localized flooding will be possible in places where soils are
more saturated from recent rains.

Discussion:

In the upper levels, nearly zonal flow will be present today with
a shortwave moving into the Tennessee Valley late tonight. At the
surface, a low will move into Missouri/Illinois this afternoon
with the cold front still west of the Mississippi at sunset. The
low will move slowly into the Great Lakes Region by morning with
the cold front just west of our region by sunrise.

With clear skies maximizing radiational cooling, calm winds and
abundant ground moisture, fog development is possible in the
early morning hours. Currently (3 AM EDT) fog is very patchy.

Uncertainty is high regarding shower/storm activity this
afternoon. The CAMs are not in good agreement on coverage and
timing of storms this afternoon/evening. The CAMs that do have
activity this evening have isolated strong to severe storms and
even some helicity tracks. The environment will be favorable for
severe this afternoon/evening with CAPE in the 2K to 3K range,
Effective shear 50 to 60 knots and good mid level lapse rates. The
limiting factor this afternoon/evening is lack of trigger with the
main front and trough well to the west but if a minor wave moves
through the pattern we could get some strong activity this
afternoon/evening and possibly a couple tornadoes.

There is higher confidence in storms moving through late tonight
as the cold front and trough approach the region. CAMs are in good
agreement on a squall line moving through around 2 AM to 7 AM.
CAPE will be lower at this time less than 1K in most areas but
shear will be favorable around 50 to 60 knots. The main threat
will be damaging straight-line winds but a few isolated tornadoes
cannot be ruled out with favorable 0-1 km shear (30 knots) and 0-1
km helicity (200 to 300).

Rain amounts will generally be 1 to 2 inches for most locations.
The line of storms will be moving fairly quickly but will likely
have high rain rates. Flooding potential will be higher in places
where storms do materialize this afternoon/evening and places that
have had heavy rain recently. Overall, flooding is expected to be
fairly isolated.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 221 AM EDT Sun May 26 2024

Key Messages:

1. Another round of afternoon/evening possible on Monday

2. Drier and cooler weather to begin Tuesday through the end of the
week. with a gradual warming trend into the weekend.

Discussion:

By late Monday morning the front will be moving through the region
as the line of storms from overnight should be well to the east of
the Appalachians. Moving into the afternoon/evening hours we will
likely see another round of thunderstorms along shortwave energy
traversing the south side of the low pressure system over the Great
Lakes. Storms on Monday are expected to be much weaker and more
isolated in coverage, with the greatest chances to see storms being
north of Interstate 40. If the sky is able to clear out earlier in
the day on Monday the atmosphere could destabilize enough that some
of the stronger storms are capable of producing strong winds gusts
and hail during the afternoon/evening. Once the sun begins to set
Monday night the better synoptic forcing and diurnal convection
should quickly come to an end.

For the rest of the work week we'll generally see a trend of cooler
weather, a few degrees below seasonal normals as we sit at the base
of the trough which will help keep light westerly to northwesterly
winds over the region. We also could see some light showers along
the spine of the Appalachians with the northwest flow, but generally
most of the eastern Tennessee Valley should remain dry Tuesday
through Friday.

Rain chances return over the weekend as a low tries to move through
the eastern United States. PoP chances will remain lower at this
time due to uncertainty with how far east the system is able to
progress before taking a more northward course towards the Great
Lakes Region. The ridging that will build in to fight against this
system will also likely increase temperatures to above seasonal
normals by Saturday/Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Sun May 26 2024

Confidence is higher with timing of showers and storms across
northeast TN and coverage so have some vicinity thunder for TRI
and TYS early evening. Included Tempo for TRI for a few hours but
not sure for TYS. The best chance for widespread thunder will
still be late tonight/early Monday morning when a line of storms
moves through. Some of these storms still may be strong to
severe. Lower ceilings and visibilities will have all sites except
MVFR except TRI in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  87  64  86 /  80  50  10   0
Knoxville McGhee Tyson Airport, TN  68  83  62  81 /  80  70  10  10
Oak Ridge, TN                       67  84  60  82 /  80  60  10  10
Tri Cities Airport, TN              64  80  60  78 /  80  70  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....TD
AVIATION...TD
Hazardous weather outlook, May 26, 2:16 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 PM EDT Sun May 26 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-272000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
316 PM EDT Sun May 26 2024 /216 PM CDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Two more rounds of severe thunderstorms are expected this
afternoon and tonight.

The next round is expected between late afternoon and late
evening, mainly areas along and north of I-40. These storms will
be capable of producing damaging wind gusts to 70 mph, large hail
to ping-pong ball size, and tornadoes.

A second round of severe storms is expected later tonight, likely
between midnight and 6 AM. These storms will be capable of
producing damaging wind gusts, large hail, and isolated tornadoes.

In addition, repeated or prolonged periods of heavy rainfall may
produce localized flooding especially across northern sections.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening and
overnight tonight.

TD

In the hours before

Local storm report, May 26, 12:40 PM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
140 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     1 NNW Oneida            36.51N 84.52W
05/26/2024                   Scott              TN   911 Call Center

            Dispatch reports numerous trees and utility
            poles down across northern portions of Scott
            County. Time estimated by radar.

&&
Local storm report, May 26, 2:00 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
300 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Tstm Wnd Gst     Ewing                   36.64N 83.42W
05/26/2024  M55 MPH          Lee                VA   Trained Spotter

            Trained Spotter report of 55mph wind gust in
            Ewing Virginia.

&&

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 26, 2:21 PM EST
Where
Wise County, 0.69 mi S of Big Stone Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.860, -82.780

A large tree was felled in Big Stone Gap by severe thunderstorm wind gusts. Additionally, a local measured wind of 55 mph was reported 50 minutes prior in Ewing, Virginia.

Thunderstorm Wind, Scott

When
May 26, 2:40 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.640, -82.580

A medium sized tree was felled by severe thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
May 26, 3:25 PM EST
Where
Washington County, 1.11 mi E of Hayter
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.730, -81.880

Extensive and multiple reports of downed trees and powerlines due to severe thunderstorm winds sweeping across the county.

Thunderstorm Wind, Washington

When
May 26, 3:30 PM EST to 3:40 PM EST
Where
Washington County, 1.41 mi NNE of Glade Spg to 1.58 mi NE of Glade Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.797, -81.767

A short swath of severe thunderstorm wind damage occurred in Glade Spring, VA where damage consisted primarily of large tree branches. The most significant damage included a couple of large trees that were also felled by the severe winds.

Thunderstorm Wind, Washington

When
May 26, 3:40 PM EST
Where
Washington County, 0.55 mi E of Abingdon Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.680, -82.020

Three large trees were felled by severe thunderstorm wind gusts within the same neighborhood.

Thunderstorm Wind, Lee

When
May 27, 2:40 AM EST
Where
Lee County, 0.89 mi SE of Bonny Blue
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.810, -83.060

Multiple trees were blown down by powerful thunderstorm winds across northern parts of the county, especially near St. Charles and Hwy 421.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178702, 1178703, 1178704, 1183528, 1178705, 1178706.